Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 37, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 15, 2018, 11:17 PM MDT for Socorro County, New Mexico. It was in force for 118 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2018, 11:17 PM MDT (05:17 UTC)
- Expired
- Jul 16, 2018, 1:15 AM MDT
- In force
- 118 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Socorro County, NM
The radar
The Holloman AFB radar (KHDX), 119 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 12:20 AM MDT | FLASH FLOOD | 1 W San Antonio, NM | I-25 MILE POST 139 EXIT CLOSED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 5.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 2705 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
820
WGUS55 KABQ 160517
FFWABQ
NMC053-160715-
/O.NEW.KABQ.FF.W.0037.180716T0517Z-180716T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1117 PM MDT SUN JUL 15 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
South central Socorro County in central New Mexico...
* Until 115 AM MDT.
* At 1115 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain along and west of Interstate 25 between San Antonio and
Bosque del Apache. Up to three inches of rain have already fallen.
Flash flooding is expected to begin shortly. County Roads 85, 128
and A85 as well as Ryan Hill Canyon, Sawmill Canyon and Walnut
Creek will be especially susceptible to flash flooding.
* Other locations that will experience flooding include...
Bosque Del Apache Refuge.
Additional rainfall amounts up to one inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.
Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.
&&
LAT...LON 3397 10714 3396 10700 3393 10692 3391 10682
3380 10684 3368 10691 3377 10707
$$
342 follow-up statements
237
WGUS75 KABQ 160613
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
1213 AM MDT MON JUL 16 2018
NMC053-160715-
/O.CON.KABQ.FF.W.0037.000000T0000Z-180716T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Socorro-
1213 AM MDT MON JUL 16 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MDT FOR
SOUTH CENTRAL SOCORRO COUNTY...
At 1209 AM MDT, Doppler radar indicated thunderstorms continuing to
produce light to moderate rain along and west of Interstate 25
between San Antonio and Bosque del Apache. Over three inches of rain
have already fallen in this area. Flash flooding is expected to
begin shortly or may already be occurring. County Roads 85, 128 and
A85 as well as Ryan Hill Canyon, Sawmill Canyon and Walnut Creek
will be especially susceptible to flash flooding.
Other locations that will experience flooding include...
Bosque Del Apache Refuge.
Additional rainfall amounts of less than one quarter inch are
possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.
Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.
&&
LAT...LON 3397 10714 3396 10700 3393 10692 3391 10682
3380 10684 3368 10691 3377 10707
$$
34035
WGUS75 KABQ 160708
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
108 AM MDT MON JUL 16 2018
NMC053-160718-
/O.EXP.KABQ.FF.W.0037.000000T0000Z-180716T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Socorro-
108 AM MDT MON JUL 16 2018
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SOCORRO COUNTY WILL
EXPIRE AT 115 AM MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3397 10714 3396 10700 3393 10692 3391 10682
3380 10684 3368 10691 3377 10707
$$
34What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 5:59 PM MDT, 5 hours 18 minutes earlier.
Area forecast discussion, Jul 15, 5:59 PM MDT, 5 hours 18 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 559 PM MDT Sun Jul 15 2018 .AVIATION... 00Z TAF CYCLE Scattered convection to continue through evening before diminishing. Storms may continue past 16/06Z across east-central NM including KTCC, where a backdoor boundary is forecast to stall. Stronger storms are capable of producing strong outflow wind gusts near 40 kt, occl to frequent lightning, and brief IFR conditions in heavy rainfall and small hail. Another round of sct convection on tap for Monday, perhaps with a few strong storms over northeast NM where the above mentioned boundary gets forced back northward. 33 && .PREV DISCUSSION...220 PM MDT Sun Jul 15 2018... .SYNOPSIS... Scattered to numerous storms are once again forming over the higher terrain before moving over lower elevations later this evening. The threat of heavy rain and localized flooding remains today, and again with Monday's storm coverage. Monday will see storms drift more to the west. Storm coverage trends down Tuesday and through the rest of this week, as high pressure trends high temperatures up. Portions of eastern New Mexico will see highs reach above 100 by Wednesday. Storm activity is still expected each day, however more limited to the higher terrain and ending earlier in the evenings. Despite the lighter storm coverage, any storm that does develop will still be capable of producing heavy rainfall. && .DISCUSSION... Convection this afternoon is once again forming over the higher terrain with slow storm motions off to the SW/W. An MCV over southern AZ is keeping the healthiest crop of storms going over southern and western NM today with mid-level drier air somewhat limiting the scope of storms over northern NM. Isold-sct storms are also possible across southeast portions of the CWA along sfc bdries. Storm activity will gradually calm heading into Monday morning, with the exception of the far NE highlands. An outflow enhanced frontal bdry is expected to make its way south from CO here, likely keeping storm activity going into the late night. Short range models are still struggling with the timing of this frontal push, nevertheless have expanded the Flash Flood Watch to include the NM Sangre's earlier this morning to cover the burn scar threat. Later shifts may take a look at further expansion to the Raton Ridge, but storm motions will likely be fast enough to not warrant concern. An easterly wave over eastern TX will traverse southern NM Monday keeping afternoon storm coverage going, again focusing over the higher terrain in the early afternoon before expanding to lower elevations over central and western NM. Storm motion will be a little bit better to the W. Storm coverage trends down starting Tuesday with temperatures trending up by Wednesday as high pressure builds over NM. Highs will be back above normal state wide with 100s popping up over eastern NM and low to mid 90s in valley locations of central and western NM. Storm activity will still continue as enough monsoon moisture will linger beneath the ridge, however coverage is expected to be substantially less. Storm activity will as usual still focus over the higher terrain first, before becoming outflow dominated over lower elevations in the evenings. The ridge will limit the spread of convection in the evenings, however the storms that do form will still have the potential to produce heavy rainfall and localized flash flooding. 24 && .FIRE WEATHER... Abundant moisture, afternoon heating, and weak steering flow has generated another crop of showers and storms with locally heavy rainfall this afternoon. Storm motions will be slow toward the west- northwest south of I-40 and west-southwest north of I-40. Showers and storms are expected to taper off later this evening over western NM but continue through tonight over eastern NM where a wind shift slides into the area. More storms with locally heavy rainfall are on tap Monday and Tuesday as deep moisture remains in place over the state. The overall coverage of storms will decrease Wednesday through Friday as strong upper level high pressure develops over southern Colorado. There will still be daily rounds of storms with heavy rainfall but footprints will be smaller and more confined to the higher terrain. Storm motion will be nearly stationary so flash flooding will remain a strong possibility. Any storms that slide into nearby highlands and valleys will occur on outflow boundary interactions. Temperatures will warm above normal with minimum humidity trending into the teens and low 20s for most of the area. Latest models are indicating the upper high will shift west by the weekend and allow a moist back door front to shift into eastern NM. This would bring another uptick in storm coverage with heavy rains. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for the following zones... NMZ513>515. Flash Flood Watch until midnight MDT tonight for the following zones... NMZ506-508-526. && 24
Hazardous weather outlook, Jul 15, 3:31 AM MDT, 19 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 331 AM MDT Sun Jul 15 2018 NMZ501>540-161200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 331 AM MDT Sun Jul 15 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today through this evening. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars across western New Mexico. Areas that have also seen heavy rainfall recently will also be more susceptible to flash flooding. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous thunderstorms are expected again on Monday. Slow storm motions and heavy rainfall may lead to localized areas of flash flooding, especially over and near recent burn scars and within urban drainage systems. A few storms may also produce small hail and wind gusts to 50 mph. After Monday, storm coverage will decrease, though isolated locations may still receive heavy rain. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
In the hours before
Special weather statement, Jul 15, 5:23 PM MDT, 5 hours 54 minutes before
Special Weather Statement National Weather Service Albuquerque NM 523 PM MDT SUN JUL 15 2018 NMZ520-524-152345- South Central Highlands-Lower Rio Grande Valley- 523 PM MDT SUN JUL 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SOCORRO COUNTY UNTIL 545 PM MDT... At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles north of Bingham, or 30 miles east of Socorro, moving west at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Socorro County. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3419 10633 3402 10625 3393 10652 3413 10660 TIME...MOT...LOC 2322Z 069DEG 14KT 3408 10638 40
Local storm report, Jul 15, 5:35 PM MDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
535 PM MDT SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLASH FLOOD 5 ESE UTE PARK 36.54N 105.02W
07/15/2018 COLFAX NM NMDOT
NMDOT RELAYED REPORTS OF BURN SCAR DEBRIS FROM MODERATE
RAINFALL ON U.S. 64 BETWEEN MM 301 AND 303.
&&
EVENT NUMBER ABQ201800723
RJHSpecial weather statement, Jul 15, 10:19 PM MDT, 58 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1019 PM MDT SUN JUL 15 2018 NMZ508-520-160445- Southwest Mountains-Lower Rio Grande Valley- 1019 PM MDT SUN JUL 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SOCORRO COUNTY UNTIL 1045 PM MDT... At 1019 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Socorro, moving south at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Bosque Del Apache Refuge. This includes Interstate 25 between Mile Markers 127 and 138. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3401 10718 3402 10694 3377 10682 3374 10725 TIME...MOT...LOC 0419Z 347DEG 11KT 3394 10703 34
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:18 PM MDT | Areal Flood Advisory | ABQ | Socorro | 87 min |
| Jul 15, 6:22 PM MDT | Areal Flood Advisory | ABQ | Quay | 83 min |
| Jul 15, 6:41 PM MDT | Flash Flood Warning | ABQ | Colfax | 2 hr |
| Jul 15, 6:46 PM MDT | Areal Flood Advisory | ABQ | Cibola | 119 min |
| Jul 15, 6:56 PM MDT | Areal Flood Advisory | ABQ | Valencia | 94 min |
| Jul 15, 7:04 PM MDT | Areal Flood Advisory | ABQ | Cibola | 86 min |
| Jul 15, 7:29 PM MDT | Areal Flood Advisory | ABQ | Socorro | 91 min |
| Jul 15, 8:14 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 91 min |
| Jul 15, 8:46 PM MDT | Flash Flood Warning | ABQ | Colfax | 89 min |
| Jul 15, 9:13 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 2 hr |
| Jul 15, 10:19 PM MDT | Special Weather Statement | ABQ | Socorro | 26 min |
| Jul 15, 10:52 PM MDT | Areal Flood Advisory | ABQ | Socorro | 113 min |
| Jul 15, 11:52 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Jul 16, 1:16 AM MDT | Areal Flood Advisory | ABQ | Socorro, Torrance, Valencia | 119 min |
| Jul 16, 2:23 AM MDT | Areal Flood Advisory | ABQ | Socorro, Valencia | 112 min |
| Jul 16, 3:34 AM MDT | Flash Flood Watch | ABQ | 20 hr | |
| Jul 16, 11:39 AM MDT | Areal Flood Advisory | ABQ | Taos | 2 hr |
| Jul 16, 12:52 PM MDT | Areal Flood Advisory | ABQ | Colfax | 83 min |
| Jul 16, 2:58 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 16, 3:07 PM MDT | Areal Flood Advisory | ABQ | Socorro | 113 min |
| Jul 16, 3:46 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 16, 4:49 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Valencia | 86 min |
| Jul 16, 5:20 PM MDT | Special Weather Statement | ABQ | Bernalillo | 25 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.